Do psychostimulants cause insomnia or nightmares?
Psychostimulant medication can cause insomnia in some patients. However there is a significant group of patients that will even benefit from low dose psychostimulant in the afternoon or before bedtime to calm down!
To find out whether the psychostimulant medication is responsible for the sleeping problem you could try to administer the medication earlier and to reduce or avoid medication after 2 pm.
If you administer sustained release medication (e.g. Concerta) with a very long duration you might consider to change the tablet or dose.
Sometimes comedication with sedating antihistamine medication or Clonidine can be helpful.
However, it is important to establish sleeping routines and stick to defined times to go to bed. Try to reduce TV times or too much computer games in the late afternoon or evening because this can be a source of overstimulation of the brain.